Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 714, NWS Norman, OK

August 23, 2003Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2003, 5:16 PM CDT for Grant County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 5:16 PM CDT (22:16 UTC)
Expired
Aug 23, 2003, 6:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 232216
SVROKC
OKC053-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 600 PM CDT

* AT 516 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHEAST OF POND CREEK...MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE JEFFERSON...LAMONT...MEDFORD...
  POND CREEK AND WAKITA

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE LIKELY.

LAT...LON 3661 9790 3660 9747 3675 9760 3697 9793
          3677 9806

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:25 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 2:25 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT SAT AUG 23 2003

ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR LATE THIS AFTERNOON
AND EARLY EVENING...PARTIALLY ASSISTED BY THE WESTWARD MOVING MCV
THAT GENERATED IN AR OVERNIGHT. POPS MAY HAVE TO BE EXTENDED
NORTHWEST OF THE CURRENT SOUTH CENTRAL AND SOUTHEAST OK ZONES BEFORE
FORECAST ISSUANCE DEPENDING ON TRENDS. A SIMILAR SITUATION MAY
DEVELOP SUNDAY AFTERNOON AND LOW POPS HAVE BEEN ADDED FOR THAT.

OTHERWISE...HOT AND RAINLESS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY AS THE UPPER RIDGE CONTINUES TO DOMINATE OUR WEATHER. WITH
THE ANTICIPATED BREAKDOWN OF THE RIDGE LATE IN THE WEEK...OK COULD
BE IN ON THE SOUTHERN EXTENT OF THE WESTERLIES WHICH MAY DRIVE A
FRONT INTO THE STATE. THE CURRENT FORECAST MAKES THIS TREND WITH A
CHANCE OF RAIN FRIDAY AND SATURDAY AND COOLER TEMPERATURES FOLLOWING.

OKC   72  100   72  100  / 10   10    0    0
HBR   72  101   72  102  / 10   10    0    0
SPS   73  102   73  101  / 20   10    0    0
GAG   67  100   67  100  / 10   10    0    0
PNC   73  102   73  102  / 10   10    0    0
DUA   73  100   73   99  / 20   20    0    0

FORECAST ID = 09

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 23, 11:57 AM CDT, 5 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST OKLAHOMA.

LOCATION...
SOUTH OF A LINE FROM WARDVILLE...TO COALGATE...TO TISHOMINGO...
TO MARIETTA.

TIMING...
3 TO 7 PM.

IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
SEVERAL SOURCES OF LOWER LEVEL CONVERGENCE WILL EXIST NEAR AND
ACROSS THE SLIGHT RISK AREA THIS AFTERNOON. AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THESE BOUNDARIES. HIGH INSTABILITY AND AMPLE LOW LEVEL
MOISTURE WILL SUPPORT THE POSSIBILITY OF DAMAGING DOWNBURST WINDS TO
ACCOMPANY A FEW OF THESE STORMS. AS SURFACE TEMPERATURES COOL BY
EARLY EVENING...THE CAPPING INVERSION WILL STRENGTHEN...AND
INSTABILITY WILL LOWER...RESULTING IN THUNDERSTORMS DIMINISHING.
STORMS THAT DEVELOP WILL MOVE IN A GENERAL WESTWARD DIRECTION...
HOWEVER DUE TO WEAK VERTICAL WIND SHEAR...VARIABLE STORM MOTION MAY
OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
NORTHERN OKLAHOMA ON TUESDAY...BETTER CHANCES WILL WAIT UNTIL LATE
NEXT WEEK WHEN A COLD FRONT MAY INFLUENCE THE AREA.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HEAT INDICES
CONTINUING TO REACH DANGEROUS LEVELS THROUGH THE FIRST PART OF NEXT
WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

In the hours before

Special weather statement, Aug 23, 4:39 PM CDT, 37 minutes before
OKZ012-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT SAT AUG 23 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF GARBER AT 439
PM CDT...MOVING WEST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Aug 23, 4:45 PM CDT, 31 minutes before
OKZ048-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT AUG 23 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF CHOCKIE AT 445 PM
CDT...MOVING WEST AT 5 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Aug 23, 4:53 PM CDT, 23 minutes before
OKZ043-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SAT AUG 23 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF COALGATE AT 453 PM
CDT...MOVING WEST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:20 PM CDTSevere Thunderstorm WarningOUNPottawatomie25 min
Aug 23, 5:12 PM CDTSevere Thunderstorm WarningOUNAtoka48 min
Aug 23, 5:20 PM CDTSevere Thunderstorm WarningOUNPayne30 min
Aug 23, 5:22 PM CDTSevere Thunderstorm WarningOUNCoal38 min
Aug 23, 5:49 PM CDTSevere Thunderstorm WarningOUNPayne41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.